Funnel Cloud, Butler
- When
- October 13, 12:00 PM CST
- Where
- Butler County, Qulin
- Reported by
- Public
- Coordinates
- 36.600, -90.270
A rain-wrapped funnel cloud was reported by the general public.
A broken squall line oriented from north to south moved slowly eastward across southeast Missouri. Individual storm cells within the line raced north-northeast at 50 to 65 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A broken squall line oriented from north to south moved slowly eastward across southeast Missouri. Individual storm cells within the line raced north-northeast at 50 to 65 mph. Storm development was fostered by modest solar heating as surface dew points climbed into the mid and upper 60's. Low level confluence ahead of a slow-moving surface low over south central Missouri aided the intensification of the squall line. Strengthening wind fields associated with an upper level trough approaching from the southern Plains contributed to isolated tornadoes with the longer-lived storms. Strong low-level winds, around 50 knots at 1 kilometer above the ground, enhanced the risk of mesovortices and isolated tornadoes within the squall line despite a dearth of instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 13, 11:27 AM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 1227 PM CDT Mon Oct 13 2014 .UPDATE... Issued at 1227 PM CDT MON OCT 13 2014 The AVIATION discussion has been updated for the 18Z TAF issuance. && .SHORT TERM...(Today through Wednesday) Issued at 350 AM CDT MON OCT 13 2014 Decided not to issue a Flash Flood Watch at this time. The latest HRRR has the main line into Carter and Ripley counties around 18Z and to the Mississippi River by 21Z this afternoon. Looking at current radar mosaics, it appears that the latest HRRR may even be a bit slow. Anyway, followed it fairly closely in timing the main band through the area in the PoP grids. This is a bit faster than the previous forecast. The main convective band may hang up a bit tonight over the Pennyrile and southwest Indiana, and that is where the heaviest rain is likely to fall. Using the latest HPC QPF gives that region 2.5"-3" through tonight, which is below 3 hour FFG. Certainly could see some nuisance issues, but nothing widespread or significant is expected based on the QPF and FFG. If the FFG is lowered after this morning's rains are processed, then the day shift can re-evaluate. The 00Z models and the latest HRRR indicate that some scattered convection will be possible over much of the area through midday, but then it should dry out, as the main convective band begins to move through the region. Still cannot rule out a strong storm through midday, if they become surface-based late this morning. Damaging winds and hail would be the primary concern. Wind fields will increase significantly later this afternoon, presumably with the main band. However, as the line is pushed faster to the east, there is some concern that it may outrun the strongest wind fields. Either way there will be plenty of 0-3km helicity to support rotating updrafts and the 0-1km shear will be quite strong. The bottom line is that damaging winds and some tornadoes will be possible. If a supercell can get going just ahead of the line or persist within the line, a more significant damaging wind and tornado threat can be expected. As for timing, figure that the main line will enter Ripley and Carter counties near 18Z, and push east of the area just after 06Z. That would result in a 12 hour window for severe weather and heavy rainfall. Will have to keep good chance PoPs going throughout the region Tuesday through Wednesday due to the proximity of the upper low, and the presence of a weak surface trough. The best coverage of showers is expected Wednesday as the upper low moves right overhead. .LONG TERM...(Wednesday through Sunday) Issued at 350 AM CDT MON OCT 13 2014 The GFS continues to slow down the departure of the pesky upper level low that will be with us for most of the early part of this week. Yesterdays 00Z GFS run indicated that the low would be exiting on Wednesday and now, todays 00Z run indicates that it will be more like Wednesday night. The 00Z ECMWF is now very similar to the 00Z GFS. Therefore, chances for showers will continue Wednesday night/Thursday but chances will be greatest in the east/northeast. After this system pulls out of the area, a weak/dry front moves through the area on Friday, followed by high pressure that will keep us dry through Sunday. Another system may bring us a chance for more precipitation on Sunday night, but confidence is not high yet so will keep chances low. After one more day in the 60s on Thursday, we should finally see readings into the 70s on Friday, but cool off a bit on Saturday and Sunday behind the weak cold front. && .AVIATION... Issued at 1227 PM CDT MON OCT 13 2014 Numerous showers and thunderstorms will cross the TAF sites from west to east throughout the first few hours of the period. Some storms may be severe and will produce locally heavy rainfall. MVFR cigs/vsbys will prevail will the passage of the storms, however brief IFR conditions may occur. In the wake of the area of preciptation, IFR cigs and/or vsbys and patchy drizzle will prevail through the overnight hours. Conditions should become MVFR toward the end of the period. Southerly winds at 12-14 knots gusting to 20-22 knots will drop off to AOB 10 knots overnight, then pick back up from the south southwest at 10-12 knots with gusts up to 20 knots after 15-16Z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...DRS LONG TERM...CW AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 427 AM CDT MON OCT 13 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-141000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 427 AM CDT MON OCT 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE REGION THROUGH MIDDAY. A VIGOROUS LINE OF STORMS IS EXPECTED TO MOVE EAST INTO CARTER AND RIPLEY COUNTIES IN SOUTHEAST MISSOURI AROUND NOON...REACH THE MISSISSIPPI RIVER AROUND 3 PM...AND THEN PROGRESS EASTWARD ACROSS THE REMAINDER OF THE AREA THROUGH 9 PM. SEVERE THUNDERSTORMS ARE A STRONG POSSIBILITY THIS AFTERNOON AND EVENING. THE MAIN CONCERNS WILL BE DAMAGING WINDS AND TORNADOES WITHIN THE MAIN LINE OF STORMS. THE POTENTIAL EXISTS FOR DAMAGING WINDS IN EXCESS OF 75 MPH OVER THE ENTIRE REGION. A FEW STRONG TORNADOES WILL ALSO BE POSSIBLE OVER PORTIONS OF SOUTHEAST MISSOURI...GENERALLY NEAR THE BOOT HEEL REGION. LARGE HAIL WILL BE POSSIBLE MAINLY WITH ANY THUNDERSTORMS THAT CAN DEVELOP AHEAD OF THE LINE. LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH ANY THUNDERSTORMS TODAY...AND WIDESPREAD HEAVY RAIN IS LIKELY WITH THE LINE OF STORMS THIS AFTERNOON AND TONIGHT. TOTAL RAINFALL THROUGH TONIGHT WILL GENERALLY RANGE FROM ONE AND A HALF TO 3 INCHES. THE GREATEST AMOUNTS ARE LIKELY ACROSS SOUTHWEST INDIANA AND THE LAKES AND PENNYRILE REGIONS OF WEST KENTUCKY. SOME LOCALIZED FLOODING ISSUES WILL BE POSSIBLE...BUT WIDESPREAD SIGNIFICANT PROBLEMS ARE NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE BAND OF THUNDERSTORMS WITH HEAVY RAINFALL MAY LINGER INTO THE EARLY MORNING HOURS TUESDAY OVER SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY. A FEW MINOR FLOOD PROBLEMS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGHOUT THE AREA THIS AFTERNOON AND EVENING. DRS
The Paducah radar (KPAH), 143 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
4 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A rain-wrapped funnel cloud was reported by the general public.
The tornado snapped and uprooted numerous trees. About three miles west of Puxico at the start of the damage path, a tree fell on a home. Peak winds were estimated near 105 mph. As the tornado crossed County Road 234 into Bollinger County, it uprooted a tree, which brought down a power line.
The tornado continued into Bollinger County from Stoddard County along County Road 234. Several trees were snapped on County Road 624 at the end of the damage path. Peak winds were estimated near 105 mph.
The tornado destroyed two small barns and a few small silos. The silos were blown toward the west across a road. A mobile home was shifted off its foundation. At a residence next to the mobile home, the roof of the front porch was blown over the house. A carport collapsed on vehicles. Minor damage occurred to a home, mainly to windows. Numerous trees were snapped and uprooted along the path. One tree landed on a house. A 40-by-60 foot shed was destroyed. Peak winds were estimated near 105 mph.
The tornado damaged a few barns, throwing debris across a yard and buckling a barn roof. Several trees were uprooted and snapped along the path. Peak winds were estimated near 95 mph.
Trees were snapped along Highway 34 near the Cape Girardeau County line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyThe tornado archive for Missouri, 2014Warnings in Missouri, October 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 541964, 541972, 542334, 541974, 541978, 541968.